Colorado, 2018Winter Weather in Colorado, December 18 to 19, 2018
December 18 to 19, 2018 · NWS BOU · 3 events in 3 counties and zones
A storm system brought a brief period of light to moderate snow and strong winds to the north-central mountains of Colorado. Storm totals ranged from 5 to 9 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought a brief period of light to moderate snow and strong winds to the north-central mountains of Colorado. Storm totals ranged from 5 to 9 inches. In addition, strong winds were observed above timberline with peak gusts ranging from 60 to 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 18, 9:37 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Dec 18, 9:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
937 PM MST Tue Dec 18 2018
.UPDATE...
Issued at 934 PM MST Tue Dec 18 2018
Light snow has moved into the mountains, with lowering clouds and
areas of snow in the valleys west of the Front Range as well.
Touched up the forecast with higher PoPs and added an inch or less
of additional snow to what we already had forecast for the
overnight period. Models continue to slightly retreat on
Wednesday's wind speeds, but are still close to warning criteria.
UPDATE Issued at 724 PM MST Tue Dec 18 2018
No significant updates at this time. Timing of current highlights
still in tact. Latest RAP shows the best period of snowfall
appears to be late tonight into Wednesday morning, approximately
09-15z time frame. Although the snow may taper off, strong gusty
winds will produce areas of blow snow and poor visibilities over
the mountain passes into the afternoon. Current highlights in the
mountains look fine, with strong winds developing across the
northeast plains on Wednesday.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM MST Tue Dec 18 2018
Another warm and dry afternoon across the CWA has lead to the
12th consecutive day of above normal temperatures in Denver. This
quiet weather pattern will be put to an end as a strong jet
stream enters Colorado tonight. This jet stream will have peak
200-300 mb winds of 150 knots and will be positioned to the west
of the northern mountains late tonight and tomorrow morning
meaning that the area will be in the ascent-favored left exit
region. This, combined this with strong upslope winds, will help
create snow especially across the western and northern slopes of
the northern mountains. Since the moist layer is not very deep and
the lapse rates are marginal, amounts should be generally light
to moderate. One of the most difficult parts of this storm to nail
down is determining the snow rates and end time of the snow
during the day Wednesday. The aforementioned jet stream will have
moved over the eastern plains during the day tomorrow leaving the
mountains in the subsident, right exit region of the jet stream.
The typically bullish HRRR produces nearly no snow at all in the
mountains from 18Z Wednesday to 00Z Thursday. I disagree with this
solution and have gone with a blend of global models that produce
a trace to 2 inches of snow during this time frame. By the end of
the snowfall from this system, snow amounts will be on the low
end of advisory criteria with 2 to 6 inches expected above 9000
feet with higher amounts on the western and northern slopes. In
addition to the snow, there will be strong winds with gusts up to
70 mph possible meaning blowing snow and reduced visiblities will
be likely. Consequently, there is high confidence in hazardous
travel conditions in this storm and a Winter Weather Advisory has
been issued for the northern mountains and I-70 corridor mountains
from 11pm tonight through 5pm Wednesday.
The jet streak will also create hazards over the plains. The
subsidence from the jet stream and the strong surface pressure
gradient the surface, will create wind gusts between 45-60 mph
which is borderline High Wind Warning criteria. However, the
impacts from this event, such as blowing dust and elevated fire
weather conditions, will be bad enough to allow for the issuance
of a High Wind Warning. There was also consideration of a Red
Flag Warning for this event due to the strong winds. However,
minimum relative humidities will be between 20 to 25 percent over
the eastern plains which does not meet the criteria. Nonetheless,
precautions should be taken as any fire that does start will be
able to spread rapidly.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 322 PM MST Tue Dec 18 2018
All of the weather activity from Wednesday afternoon will be
winding down through the evening as the strong upper level jet
slides eastward and heights begin rising over the state. Subsident
forcing under the building ridge should cut off most snow shower
activity in the mountains and begin the process of clearing out
the skies. Surface pressure gradients should also begin relaxing
and winds will diminish as they de-couple from the flow at mid-
levels. Thursday and Friday will then be less windy with gradually
warming temperatures. Friday is expected to be the warmest day of
the week with afternoon highs in the mid 50s to lower 60s across
the plains.
Medium range models show the upper ridge breaking down by Saturday
as the first of a series of Pacific troughs move into the northern
Rockies Friday night. This will bring periods of mountain snow
back to the forecast through the weekend. The upper pattern will
be progressive with pieces of Pacific energy moving through every
24 hours or so. Cooler air is also expected to move back in from
the north, with temperatures through the weekend around seasonal
normals. Another upper disturbance will move through Saturday
night. Snow amounts in the mountains should remain light as the
upper disturbances move across the state rapidly.
Early next week there are indications of a deeper trough carving
out over the western United States, beginning to impact Colorado
by Tuesday or Wednesday. This will keep weather fairly unsettled
and may eventually bring a stronger surge of cooler air to eastern
Colorado in the middle of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 724 PM MST Tue Dec 18 2018
VFR conditions will continue through Wednesday evening. The winds
are light at all airports through the evening as drainage takes
over. The wind will increase substantially tomorrow. Gusts will
be highest at KDEN and KBJC with peak gusts around 40 knots.
There is a small chance that blowing dust created by the gusty
winds, could reduce visibilities Wednesday afternoon. Due to the
low chance of this, no visibility restrictions are included in the
terminal forecasts.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Wednesday for COZ031-033-
034.
High Wind Warning from 8 AM to 5 PM MST Wednesday for COZ038-
042>049.
&&
UPDATE...Gimmestad
SHORT TERM...Danielson
LONG TERM...Dankers
AVIATION...Cooper
Hazardous weather outlook, Dec 18, 10:59 AM MST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MST Tue Dec 18 2018
COZ030>051-191800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MST Tue Dec 18 2018
...HIGH WIND WARNING NORTHEAST COLORADO WEDNESDAY...
...WINTER WEATHER ADVISORY NORTH CENTRAL MOUNTAINS TONIGHT AND
WEDNESDAY...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Snow and strong gusty winds will develop tonight in the high
country with a powerful jet stream moving over the area. Snowfall
will light across the mountain valleys and will be moderate across
the high mountain passes and west facing slopes. Totals by
Wednesday morning will range from 2 to 5 inches, with lighter
amounts on the valley floors. Gusty northwest winds of 50 to 70
mph may also produce areas of blowing snow over higher elevations
late tonight, creating hazardous travel conditions. East of the
mountains, dry and mild weather will persist through tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow and windy conditions will continue over the mountain passes
Wednesday morning before decreasing in the afternoon. Up to 3
inches of additional snow can be expected. On the plains, strong
and gusty northwest winds are expected to develop Wednesday
morning and last through much of the day. The strongest winds
should stay east of the Interstate 25 corridor where gusts of 45
to 60 MPH may produce areas of blowing dust. The northern Front
Range foothills could also experience similar winds. Drivers of
lightweight and high profile vehicles will be especially
vulnerable to the strong, gusty winds.
Winds will diminish Wednesday evening, then dry and warmer
weather are expected for the end of the week. Over the weekend,
the mountains could see a little bit of snow while the plains
remain dry with temperatures around normal.
...SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Winter Weather, West Jackson & West Grand Counties Above 9000 Feet
- When
- December 18, 11:00 PM MST to December 19, 5:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 18, 11:00 PM MST to December 19, 5:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 18, 11:00 PM MST to December 19, 5:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Washington, December 18, 2018$1.2 million · EF2 · 1 event
- Strong Wind in Massachusetts, December 18 to 19, 2018$49,000 · 9 events
- High Wind in Wyoming, December 18 to 19, 201862 kt wind · 6 events
- High Wind in Montana, December 18, 201863 kt wind · 5 events
- Heavy Snow in Idaho, December 18, 20183 events
- Winter Weather in Colorado, December 18 to 19, 20183 events
- High Wind in Oregon, December 18, 201858 kt wind · 2 events
- Heavy Snow in Idaho, December 18 to 19, 20182 events
- Dense Fog in California, December 18, 20182 events
- High Wind in Wyoming, December 18 to 19, 201866 kt wind · 2 events
- Strong Wind in Rhode Island, December 18, 2018$1,000 · 1 event
- High Wind in Oregon, December 18, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795317, 795318, 795319.